Question: My dad was a pharmacist, yet as a kid I don’t recall taking a lot of medicines, like cough syrup. We did use Vicks VapoRub and take vitamin C for colds.
I’ve seen debates on giving ibuprofen or Tylenol to reduce fever. Sometimes doctors leave comments on your website advising people to let a fever run its course. Does that hold for everyone or just for adults? A lot of parents I know give their young children medicines to knock down every fever.
Answer: A fever is often the body’s response to infection. That’s why many physicians now believe that a mild fever does not require medication. Parents should measure a child’s temperature and check in with a pediatrician if it goes over 102 F.
A recent study in JAMA Network Open (Oct. 30, 2020) analyzed trials of acetaminophen compared with ibuprofen to treat fever in kids under 2. The authors concluded that both drugs are relatively safe, and that ibuprofen is slightly more effective for both fever and pain.
Question: I have been taking statins for maybe 20 years. The past four years, it’s been atorvastatin, with an increased dose (40 mg) over the past two.
Recently the doctor diagnosed me with peripheral neuropathy. I am not diabetic nor deficient in any vitamin, including vitamin B. Is it possible that atorvastatin is the cause of my neuropathy?
Answer: Nerve damage leading to numbness, pain or weakness remains a controversial statin side effect. The official prescribing information for atorvastatin (Lipitor) lists peripheral neuropathy under the category “postmarketing experience.” In other words, this symptom was not detected in the original clinical trials used for Food and Drug Administration approval. It was reported to the agency by patients and health care providers voluntarily, which is why the FDA says it could not “establish a causal relationship to drug exposure.”
Researchers have noted, however, that statins have been linked to neuropathy (American Journal of Cardiovascular Drugs, Vol. 8, No. 6, 2008). Cardiologists maintain that there is “no convincing evidence for a causal relationship.” On the other hand, neurologists suspect that statins increase the risk for peripheral neuropathy (Pain and Therapy, Feb. 4, 2020).
Question: I’m a 49-year-old male who leads a healthy life. I saw my doctor to address a lack of energy and feelings of depression. Six months ago, I started following a vegan diet. I consider myself well-informed and felt I was eating a balanced, healthy diet.
The blood results showed everything was fine except for thyroid markers. I was immediately put on a low dose of levothyroxine and sent for a second round of blood tests. My levothyroxine dosage has been raised, but I’m feeling absolutely no different from before. I read that iodine deficiency could contribute to thyroid problems.
Could six months of veganism have caused this situation?
Answer: German scientists have studied nutritional differences between vegans and nonvegans (Deutsches Arzteblatt, Aug. 31, 2020). Somewhat to their surprise, they found that most vegans had adequate vitamin B12 levels, although they consumed very little in their diet. On the other hand, approximately one-third were deficient in iodine.
This mineral is critical for healthy thyroid function. You can learn more about it in our eGuide to Thyroid Hormones. This online resource is available in the Health eGuides section of www.PeoplesPharmacy.com.
Question: I am a healthy “young senior” (66). When I get my flu shot this year, do I need to get the super double dose for seniors?
Answer: A study that was recently presented at the American Heart Association’s Scientific Sessions (Nov. 17, 2020) compared high-dose with standard-dose flu vaccine. The participants were at especially high risk for influenza complications because they had heart disease. The randomized controlled study involving 5,260 volunteers lasted three years.
The authors reported that the “higher dose influenza vaccine was not more effective than the standard dose in lowering the risk of death or hospitalizations from heart or lung-related illnesses.”
Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.